Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 114, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Nov 2, 1997, 8:04 AM EST for Okeechobee County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 2, 1997, 8:04 AM EST (13:04 UTC)
- Expired
- Nov 2, 1997, 9:00 AM EST
- In force
- 56 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Okeechobee County, FL
The radar
The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 2, 7:30 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 1.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2017 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 9.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 021303 RRA SVRMLB FLC093-021400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 804 AM EST SUN NOV 2 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...OKEECHOBEE COUNTY AT 800 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF THE CITY OF OKEECHOBEE. THE STORM IS MOVING EAST AT 40 MPH AND WILL AFFECT OKEECHOBEE BY 820 AM. CARS AND MOBILE HOMES CAN BE TOSSED ABOUT BY TORNADO WINDS. DO NOT TRY TO OUTRUN A TORNADO IN YOUR VEHICLE. ABANDON VEHICLES AND MOBILE HOMES WHEN THREATENED BY A TORNADO AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA, ESPECIALLY IF YOU LIVE IN A MOBILE HOME.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 3:19 AM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Nov 2, 3:19 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 315 AM EST SUN NOV 2 1997 CURRENT KMLB/TBW CR TIME LAPSES SHOW LEWP TYPE CONVECTION MOVING INTO CENTRAL CWA...WITH CELLS WITHIN IT ACQUIRING SOME PERSISTENT ROTATION AS ENVIRONMENTAL HELICITY REMAINS HIGH. THERE APPEARS TO BE A WELL- DEFINED LOW LEVEL BOUNDARY ON SATELLITE IMAGERY EXTENDING FROM CENTRAL FLORIDA WELL OFFSHORE SW FLORIDA...THIS IS WHERE LEWPS ARE FOCUSING...AND I LOOK FOR ADDITIONAL ACTIVITY TO POSSIBLY RE-DEVELOP ALONG AND SOUTH OF THIS FEATURE (BREV/OSCEOLA SOUTH) THROUGH SUN-UP FARTHER NORTH...SQUALL LINE ALONG SFC COLD FRONT HAS WEAKENED SINCE 06Z ON RADAR/SAT TRENDS. THIS APPEARS TO BE DUE TO ORIENTATION OF LINE WHICH IS PARALLEL TO LOW/MID JET...PLUS MARGINAL INSTABILITY. FOR TODAY...FRONT WILL CONTINUE TO MOVE SOUTHWARD ACROSS PENINSULA ...REACHING CENTRAL CWA BY AROUND 18Z. 850 WINDS ARE PROGGED TO WEAKEN...ESPECIALLY DURING THE AFTERNOON. BY 18Z...CWA IS WITHIN RR QUAD OF UPPER JET. INSTABILITY WILL BE SLIGHT DURING EARLY MORNING ...BUT STILL THINK THERE'S AN OUTSIDE SHOT OF LINE REINTENSIFYING DURING THE AFTERNOON AS SUFFICIENT LOW LEVEL CONVERGENCE REMAINS INVOF FRONT. FAN POPS FAVORED FOR MOST OF CWA OVER FWC NUMBERS. CRISTALDI
In the hours before
Local storm report, Nov 2, 4:55 AM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
455 AM EST SUN NOV 02 1997
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 AM NEW SMYRNA BEACH FL TORNADO
11/02/97 VOLUSIA *** 14 INJ ***
APPARENT TORNADO TOUCHED DOWN
ALONG THE NORTH CAUSEWAY (S.R.
44) IN NEW SMYRNA BEACH. 8 TO
10 HOUSES REPORTED AS 80%
DAMAGED BY EOC. DAMAGE ALSO
TO TWO 8-STORY TOWERS OF THE
DIAMOND HEAD CONDOMINIUMS. THE
TOP FLOOR OF ONE UNIT COLLAPSED
TRAPPING PEOPLE INSIDE. 14
PEOPLE TAKEN TO HOSPITAL. SOME
POWER POLES/LINES ALSO DOWN.Special weather statement, Nov 2, 6:00 AM EST, 2 hours 4 minutes before
FLZ041-044>047-053-054-058-059-064-501-021130- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 600 AM EST SUN NOV 2 1997 ...SLIGHT RISK OF SEVERE STORMS ACROSS EAST CENTRAL FLORIDA TODAY... A LINE OF STRONG STORMS EXTENDING FROM INDIAN RIVER COUNTY TO NEAR SARASOTA ON THE WEST COAST WILL SLOWLY DROP SOUTHWARD AND CONTINUE TO PRODUCE STRONG TO POSSIBLY SEVERE THUNDERSTORMS SOUTH OF A WABASSO TO YEEHAW JUNCTION LINE THIS MORNING. FARTHER NORTH...A LINE OF SHOWERS AHEAD OF A COLD FRONT CURRENTLY FROM GAINESVILLE TO ST AUGUSTINE WILL MOVE SOUTHWARD EAST CENTRAL FLORIDA TODAY. SUFFICIENT MOISTURE AND INSTABILITY COMBINED WITH STRONG LOW TO MID LEVEL WINDS MAY ALLOW SOME OF THE SHOWERS TO INTENSIFY INTO STRONG TO SEVERE THUNDERSTORMS DEVELOPING DURING THE LATE MORNING AND EARLY AFTERNOON. NORTH OF ORLANDO AND TITUSVILLE...THE BEST CHANCE FOR STORMS WILL BE UNTIL ABOUT NOON. TO THE SOUTH OF THIS LINE...STORMS WILL BE POSSIBLE THROUGH THE MID AFTERNOON HOURS. STORMS WHICH FORM WILL MOVE NORTHEAST AT 35 TO 45 MPH. FREQUENT DEADLY CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL WILL OCCUR WITH THE STORMS TODAY. WIND GUSTS IN EXCESS OF 57 MPH... HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE WITH SEVERE STORMS. RESIDENTS OF EAST CENTRAL FLORIDA SHOULD LISTEN FOR POSSIBLE STATEMENTS OR WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MELBOURNE. TAKE SHELTER AT THE FIRST SIGN OF THREATENING WEATHER. SKYWARN SPOTTERS ARE ADVISED THAT ACTIVATION MAY BECOME NECESSARY SOMETIME TODAY. MARINE...SCATTERED STORMS WILL ALSO AFFECT THE COASTAL WATERS THROUGH LATE MORNING NORTH OF CAPE CANAVERAL...AND THROUGH MID AFTERNOON TO THE SOUTH. STRONGER STORMS WILL PRODUCE LOCALLY GUSTY WINDS ABOVE 35 KNOTS AND ROUGH SEAS. ISOLATED WATERSPOUTS WILL BE POSSIBLE. ANY MARINE STORM CAN PRODUCE DEADLY CLOUD TO WATER LIGHTNING. CRISTALDI
Special weather statement, Nov 2, 6:19 AM EST, 1 hour 45 minutes before
FLZ041-044>047-053-054-058-059-064-501-021130- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 600 AM EST SUN NOV 2 1997 ...SLIGHT RISK OF SEVERE STORMS ACROSS EAST CENTRAL FLORIDA TODAY... A LINE OF STRONG STORMS EXTENDING FROM INDIAN RIVER COUNTY TO NEAR SARASOTA ON THE WEST COAST WILL SLOWLY DROP SOUTHWARD AND CONTINUE TO PRODUCE STRONG TO POSSIBLY SEVERE THUNDERSTORMS SOUTH OF A WABASSO TO YEEHAW JUNCTION LINE THIS MORNING. FARTHER NORTH...A LINE OF SHOWERS AHEAD OF A COLD FRONT CURRENTLY FROM GAINESVILLE TO ST AUGUSTINE WILL MOVE SOUTHWARD EAST CENTRAL FLORIDA TODAY. SUFFICIENT MOISTURE AND INSTABILITY COMBINED WITH STRONG LOW TO MID LEVEL WINDS MAY ALLOW SOME OF THE SHOWERS TO INTENSIFY INTO STRONG TO SEVERE THUNDERSTORMS DEVELOPING DURING THE LATE MORNING AND EARLY AFTERNOON. NORTH OF ORLANDO AND TITUSVILLE...THE BEST CHANCE FOR STORMS WILL BE UNTIL ABOUT NOON. TO THE SOUTH OF THIS LINE...STORMS WILL BE POSSIBLE THROUGH THE MID AFTERNOON HOURS. STORMS WHICH FORM WILL MOVE NORTHEAST AT 35 TO 45 MPH. FREQUENT DEADLY CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL WILL OCCUR WITH THE STORMS TODAY. WIND GUSTS IN EXCESS OF 57 MPH... HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE WITH SEVERE STORMS. RESIDENTS OF EAST CENTRAL FLORIDA SHOULD LISTEN FOR POSSIBLE STATEMENTS OR WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MELBOURNE. TAKE SHELTER AT THE FIRST SIGN OF THREATENING WEATHER. SKYWARN SPOTTERS ARE ADVISED THAT ACTIVATION MAY BECOME NECESSARY SOMETIME TODAY. MARINE...SCATTERED STORMS WILL ALSO AFFECT THE COASTAL WATERS THROUGH LATE MORNING NORTH OF CAPE CANAVERAL...AND THROUGH MID AFTERNOON TO THE SOUTH. STRONGER ST"ORMS WILL PRODUCE LOCALLY GUSTY WINDS ABOVE 35 KNOTS AND ROUGH SEAS. ISOLATED WATERSPOUTS WILL BE POSSIBLE. ANY MARINE STORM CAN PRODUCE DEADLY CLOUD TO WATER LIGHTNING. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 2, 12:38 AM EST | Severe Thunderstorm Warning | MLB | Volusia | 32 min |
| Nov 2, 2:58 AM EST | Severe Thunderstorm Warning | MLB | Osceola | 42 min |
| Nov 2, 5:12 AM EST | Severe Thunderstorm Warning | MLB | Indian River | 48 min |
| Nov 2, 6:08 AM EST | Severe Thunderstorm Warning | MLB | Indian River | 42 min |
| Nov 2, 7:09 AM EST | Severe Thunderstorm Warning | MLB | Brevard | 61 min |
| Nov 2, 8:17 AM EST | Tornado Warning | MLB | Okeechobee | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.